Kentucky, 2021

Flood in Kentucky, March 4, 2021

March 4, 2021 · NWS ILN · 1 event in 1 county or zone

Heavy rains earlier in the week caused the Kentucky River to rise into moderate flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Heavy rains earlier in the week caused the Kentucky River to rise into moderate flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 4, 12:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 4, 12:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1237 PM EST Thu Mar 4 2021

.SYNOPSIS...
Surface high pressure and a dry airmass will remain in place
across the region through the weekend. Cool northerly flow will
keep temperatures a few degrees below normal through Saturday
before a warming trend develops heading into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No significant updates this morning, with moist airmass
advecting south from the Great Lakes through central Ohio today behind
last night's cold front. Still have clouds increasing through
late morning, then becoming partly cloudy this afternoon.
Temperatures by afternoon will rise into the lower 40s northeast
to lower 50s southwest, despite persistent cold air advection
at 850mb.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Surface high pressure will continue to nose down into our area
tonight into Friday. With a dry airmass in place, expect mainly
clear skies. We will remain in northerly low level flow
though and this will help keep temperatures seasonably cool.
Lows tonight will be in the low to mid 20s with highs on Friday
in the low to mid 40s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Period begins with a deep upper trough positioned to the
northeast. The upper trough will strengthen through Saturday and
Sunday before weakening and moving east on Monday as an upper
ridge progresses to the eastern CONUS.

Surface high pressure forming under the confluent flow on the west
side of the upper trough will provide a prolonged spell of dry
weather Friday night through Monday. Dry weather will persist
Tuesday as the upper ridge moves to the Ohio Valley, pushing the
surface high to the Atlantic Coast. Increasing moisture ahead of a
surface low may allow a few showers and gusty winds on Wednesday.

Temperatures will start rather cool, with highs reaching the low and
mid 40s Saturday, and the mid and upper 40s Sunday. Warm advection
taking hold as the surface high moves east will boost temperatures,
with highs gradually increasing to the 60s by Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Dry weather and VFR conditions will continue through the TAF
period. High pressure will build in from the upper Great Lakes,
which will keep winds steady from the north to northwest.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Hogue
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...Hogue
Hazardous weather outlook, Mar 4, 4:07 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
407 AM EST Thu Mar 4 2021

INZ074-KYZ091>093-OHZ077-078-051100-
Dearborn-Boone-Kenton-Campbell-Hamilton-Clermont-
407 AM EST Thu Mar 4 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Today and tonight.

Moderate river flooding will continue along the Ohio River near
Cincinnati today into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-075-080-KYZ089-090-094>100-OHZ026-034-035-
042>046-051>056-060>065-070>074-079>082-088-051100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Ohio-Switzerland-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
407 AM EST Thu Mar 4 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Owen

When
March 4, 3:00 PM EST to 4:00 PM EST
Where
Owen County, 0.13 mi NW of Perry Park to 0.36 mi NW of Perry Park
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.551, -85.002

Moderate flooding occurred along the Kentucky River due to heavy rain earlier in the week. A man drowned in the flood waters near Perry Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Owen2021-03-0432MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936658.